Ohio, 2007Ice Storm in Ohio, January 14 to 15, 2007
January 14 to 15, 2007 · NWS IWX · 2 events in 2 counties and zones
Low level temperatures climbed above freezing in a strong overrunning setup. A shallow layer of below freezing surface temperatures existed across portions of far northern Ohio.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level temperatures climbed above freezing in a strong overrunning setup. A shallow layer of below freezing surface temperatures existed across portions of far northern Ohio. Reports of one quarter to one half inch of freezing rain was reported. Trees and power lines were damaged from the ice accumulations. Road crews were prepared for the storm and as a result impacts to roads were limited, only resulting in a few accidents and school delays.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 14, 6:27 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Jan 14, 6:27 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
627 PM EST SUN JAN 14 2007
.AVIATION...
ONLY MINOR CHANGES TO PREVIOUS TAFS. AREA OF LOW PRESSURE DVLPG OVER
SWRN MO THIS EVE WAS CAUSING OVER-RUNNING PRECIP TO DVLP NORTH OF
STNRY FRONT ALONG OH RVR. THIS SHOULD SPREAD INTO NRN INDIANA OVER
THE NEXT COUPLE OF HOURS WITH HEAVIEST RAINFALL INITIALLY MOVG INTO
THE FWA AREA. CIGS/VSBYS WERE ALREADY LOWERING IN ADVANCE OF THE
RAINFALL THIS EVE APPARENTLY IN RESPONSE TO DIURNAL COOLING OF THE
VERY MOIST LOW LEVELS. TEMPS EXPECTED TO REMAIN JUST COLD ENOUGH FOR
FREEZING RAIN AT SBN AND JUST WARM ENOUGH FOR RAIN NOT TO FREEZE AT
FWA AS THE LOW MOVES NE ACROSS SRN INDIANA TONIGHT. PRECIP INTENSITY
SHOULD DIMINISH ON MONDAY AS MID LEVEL DRY SLOT MOVES OVER THE AREA.
WITH COLD AIR WRAPPING AROUND THE LOW AS IT DEPARTS THE AREA TO OUR
EAST ON MONDAY, PRECIP SHOULD CHANGE OVER TO SNOW AT SBN EARLY IN
THE AFTN. POTENTIAL FOR LAKE ENHANCEMENT TO INTENSIFY SNOWFALL LATE
AFTN BUT SINCE NEAR END OF TAF PD DID NOT ADD TO TAFS YET. LIKEWISE
AT FWA COLDER AIR FILLING IN BEHIND THE LOW COULD CHANGE PRECIP TO
-ZL OR -SN LATE IN THE AFTN BUT HELD OFF MENTIONING THIS CHANGE IN
THE TAF FOR NOW.
&&
.SHORT TERM...
TONIGHT AND MONDAY.
...SIGNIFICANT ICING EXPECTED ACROSS SOUTHERN LOWER MICHIGAN TONIGHT
INTO MONDAY MORNING...
...SOME ICING EXPECTED ACROSS NORTHERN INDIANA AND NORTHWEST OHIO
TONIGHT AND MONDAY...
12Z NAM-WRF AND 12Z GFS CONTINUE TO TREND NEXT WAVE OF LOW PRESSURE
FARTHER NORTHWEST. THE NAM-WRF IS THE FARTHEST NORTHWEST OF THE
TWO...PLACING THE WAVE OF LOW PRESSURE OVER NW OHIO BY 12Z MONDAY.
BASED ON THE TREND OF BRINGING THE LOW FARTHER NORTHWEST...FEEL MORE
INCLINED TO SIDE WITH THE NAM-WRF AND THUS WILL USE ITS SOLUTION AS
A BACKBONE TO THE SHORT TERM FORECAST. ITS WARMER THERMAL PROFILE
WILL RESULT IN MOSTLY FREEZING RAIN TONIGHT ACRS THE NRN CWFA.
AT 20Z...LOW PRESSURE WAS DEVELOPING ALONG A STATIONARY FRONT OVER
NW ARKANSAS. AS A STRONG S/WV AND JET PIVOT NORTHEAST INTO THE
CNTRL PLAINS TONIGHT AND THEN INTO THE WRN GREAT LAKES ON
MONDAY...THE LOW WILL MOVE NORTHEAST AND DEEPEN WITH TIME...BEING
LOCATED NEAR SW INDIANA AT 06Z MONDAY AND NEAR NW OHIO BY 12Z MONDAY.
THE LOW WILL BE ASSOCIATED WITH STRONG...MOIST LOW LVL WARM
ADVECTION. THIS STRONG ASCENT WILL TEAM UP WITH UPR LVL DIVERGENCE
FROM A STRONG JET ALOFT. THIS WILL RESULT IN WIDESPREAD PCPN ACRS
THE CWFA OVERNIGHT. IN FACT...LATEST MOSAIC RADAR WAS SHOWING A
LARGE AREA OF PCPN BLOSSOMING ACRS THE CNTRL AND SRN PLAINS. THIS
PCPN WILL CONTINUE TO EXPAND AND MOVE NE INTO THE REGION TONIGHT.
THERE IS A LOT TO BE CONCERNED ABOUT OVERNIGHT INTO THE FIRST PART
OF MONDAY AS COLD AIR REMAINS TRAPPED NEAR THE SFC ACRS THE FAR NRN
CWFA. LATEST OBSERVATIONS SHOW TEMPS HOVERING BETWEEN 30 AND 33
DEGREES ACRS FAR NRN INDIANA...SOUTHERN LOWER MICHIGAN AND FAR
NORTHWEST OHIO. THESE TEMPS WILL NOT BUDGE MUCH OVERNIGHT...AND MAY
SLIGHTLY DROP A DEGREE OR TWO. FOR THE REMAINDER OF THE
REGION...TEMPS WILL REMAIN STEADY STATE IN THE LOWER TO MID
30S...EXPECT FOR THE FAR SOUTHEAST WHERE WARMER AIR WILL BE PULLED
WESTWARD AS THE LOW APPROACHES. WITH ABOUT THREE QUARTERS TO
AROUND ONE INCH OF QPF EXPECTED OVERNIGHT...SIGNIFICANT ICING WILL
OCCUR ACRS THE MICHIGAN COUNTIES WHERE ABOUT A HALF INCH OF ICE
ACCUMULATION IS EXPECTED. FOR THE FAR NRN INDIANA AND NORTHWEST
OHIO COUNTIES...ICE ACCUMULATIONS WILL BE LESS THAN A QUARTER INCH.
FARTHER SOUTH...MAINLY RAIN IS EXPECTED. AN ICE STORM WARNING WILL
BE ISSUED FOR THE MICHIGAN COUNTIES UNTIL 17Z MONDAY...WHILE A
FREEZING RAIN ADVISORY WILL BE ISSUED FOR THE FAR NRN INDIANA/NW
OHIO COUNTIES THROUGH 17Z MONDAY. ADDITIONAL RAINFALL ACRS THE FAR
SOUTH/SOUTHEAST WILL LIKELY LEAD TO RIVER FLOODING ALONG THE UPPER
WABASH AND MAUMEE RIVER BASINS..SO WILL MAINTAIN FLOOD WATCH FOR
THIS LOCATION THROUGH 18Z MONDAY.
ON MONDAY...AS SFC LOW PRESSURE PULLS AWAY TO THE NE...COLDER AIR
WILL BEGIN TO FILTER SE INTO THE FCST AREA. THERE WILL LIKELY BE
FREEZING PCPN ACRS THE NW HALF OF THE CWFA...BUT THIS SHOULD BE ON
THE LIGHT SIDE. FOR THE SOUTHEAST...LIGHT RAIN IS EXPECTED. MODELS
CONTINUE TO SHOW A DRY SLOT WORKING INTO THE REGION BY MID MORNING.
THIS MAY CHC PCPN TO DRIZZLE OR FREEZING DRIZZLE. HAVE OPTED TO GO
WITH THE LIGHT FREEZING RAIN/LIGHT RAIN WORDING DUE TO LINGER PCPN
EARLY IN THE MORNING IN ASSOCIATION WITH THE LOW AND FOR THE FACT
THAT SOME OF THE DRIZZLE MAY MEASURE. AS COLDER AIR AND DEEPER
ATMOSPHERIC MOISTURE FILTER INTO THE REGION DURING THE
AFTERNOON...ANY DRIZZLE WILL CHANGEOVER TO SOME LIGHT SNOW. MAIN
LAKE EFFECT EVENT LOOKS TO HOLD OFF UNTIL MONDAY NIGHT AND WILL
LEAVE THOSE DETAILS TO THE LONG TERM FORECASTER.
&&
.LONG TERM...
MONDAY NIGHT THROUGH SUNDAY
...SIGNIFICANT LAKE EFFECT SNOW POSSIBLE MONDAY NIGHT THROUGH
TUESDAY...
MAIN CONCERN FOR THE LONG TERM TODAY REVOLVES AROUND LAKE EFFECT
POTENTIAL AT THE START OF THE PERIOD. MODERATE LOW/MID LEVEL CAA
FOLLOWING MAJOR FRONTAL WAVE ON MON WILL BRING MUCH COLDER AIR
ACROSS THE LAKE WITH AMPLE LAKE INSTABILITY DEVELOPING. NEAR RECORD
WARM LAKE TEMPERATURE OF AROUND 5C PER LATEST SATELLITE DERIVED DATA
WILL CONTRIBUTE TO MODERATE COLLIER INDEX WITH LAKE INDUCED CAPE
AROUND 500J/KG AND LAKE INDUCED EQUILIBRIUM LEVELS AROUND 10K FEET.
INSTABILITY IS CERTAINLY MORE THAN AMPLE...HOWEVER MUCH UNCERTAINTY
LIES WITH BAND MODE...PLACEMENT...AND AMOUNT OF SHEAR. FROM A
PATTERN RECOGNITION PROSPECTIVE...SETUP LOOKS VERY FAVORABLE WITH A
1040+MB HIGH BUILDING SOUTH THROUGH THE PLAINS AND FAVORABLE N/NNW
FLOW DEVELOPING DOWN A SUBSTANTIAL FETCH OF LAKE MICHIGAN. A
POTENTIAL NEGATIVE...BOTH NAM/GFS SUGGEST THERE WILL BE SOME SHEAR
NEAR THE TOP OF THE LAKE INDUCED MIXED LAYER WITH A MORE WESTERLY
COMPONENT AT 700MB AND MORE NW/NNW AT 850MB. NAM-WRF PLUME ANALYSIS
CONTINUES TO SUGGEST THE POTENTIAL FOR A TYPE I LAKE EFFECT
BAND...MEANING A DOMINANT BAND PARALLEL TO THE MAJOR AXIS OF THE
LAKE.
NAM-WRF HAS BEEN FLIP-FLOPPING WILDLY FROM RUN TO RUN WITH RESPECT
TO DIRECTION OF LOW LEVEL FLOW...WITH 00Z AND 06Z RUNS SUGGESTING A
NEAR DUE NORTH FETCH...WHILE 12Z RUN SUGGESTS MORE NW FETCH. A LOOK
AT SOME OTHER MESOSCALE GUIDANCE SUCH AS THE FSL EXPERIMENTAL RUC
AND THE CANADIAN GEM SHOW MORE UNCERTAINTY...WITH BOTH THOSE MODELS
DEPICTING MORE NORTHERLY FLOW AND A MORE WESTWARD BAND PLACEMENT.
TYPICAL BIAS OF MESOSCALE MODELS ARE TO BE TOO FAR WEST WITH A
DOMINANT BAND AT THE SOUTHERN END OF LAKE MICHIGAN. WITH THE VERY
POOR MODEL AGREEMENT AND CONSISTENCY...JUST NOT ENOUGH CONFIDENCE
ON BAND PLACEMENT OR MODE TO GO WITH AN LES WATCH YET. STILL ENOUGH
TIME FOR A SHORTER RANGE WATCH FROM THE MIDNIGHT SHIFT IF MODEL
GUIDANCE STARTS TO CONVERGE ON A COMMON SOLUTION. THIS DOES HAVE THE
POTENTIAL TO BE A MAJOR EVENT GIVEN STRONG THERMODYNAMICS...BUT ONLY
IF A DOMINANT BAND FORMS...AND THAT IS STILL QUITE UNCERTAIN.
CP SURFACE HIGH BUILDS ACROSS THE OHIO VALLEY LATER TUE NGT INTO WED
WITH CRASHING INVERSION HEIGHTS AND BACKING LOW LEVEL FLOW CUTTING
OFF ANY REMAINING LAKE EFFECT. SHOULD SEE A DRY PERIOD FOR WED AND
THU WITH A MODERATING TREND AS HEIGHTS RISE IN RESPONSE TO DIGGING
UPSTREAM TROUGH. VERY LITTLE CHANGE MADE TO CONTINUITY IN THE LATER
PERIODS WITH PRIMARY CONCERNS IN SHORT TERM HIGH IMPACT WEATHER.
STILL APPEARS THAT ONE OR SEVERAL CLIPPER TYPE SHORTWAVES WILL CROSS
THE GREAT LAKES STARTING AT THE END OF THE WEEK AND HAVE CONTINUED
WITH LOW CHANCE POPS...MAINLY ACROSS THE NORTHERN PORTION OF THE
CWA. TEMPS WILL AVERAGE AROUND NORMAL FOR MUCH OF THE LONG TERM...
BUT THIS WILL FEEL COLD AFTER THE INCREDIBLE STRETCH OF WARM WEATHER
THE PAST MONTH.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH MONDAY AFTERNOON
FOR INZ020-INZ022-INZ023-INZ024-INZ025-INZ026-INZ027-INZ032-
INZ033-INZ034.
FREEZING RAIN ADVISORY UNTIL 12 PM EST /11 AM CST/ MONDAY FOR
INZ003-INZ004-INZ005-INZ006-INZ007.
MI...ICE STORM WARNING UNTIL 12 PM EST MONDAY FOR MIZ077-MIZ078-
MIZ079-MIZ080-MIZ081.
OH...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH MONDAY AFTERNOON
FOR OHZ016-OHZ024-OHZ025.
FREEZING RAIN ADVISORY UNTIL 12 PM EST MONDAY FOR OHZ001-OHZ002.
LM...SMALL CRAFT ADVISORY FROM MIDNIGHT EST UNTIL 5PM EST TUESDAY
FOR LMZ043-LMZ046.
&&
AVIATION...TAYLOR
SHORT TERM...HICKMAN
LONG TERM....HITCHCOCKHazardous weather outlook, Jan 14, 4:40 PM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 PM EST SUN JAN 14 2007
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
340 PM CST SUN JAN 14 2007 /440 PM EST SUN JAN 14 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TONIGHT
SIGNIFICANT ACCUMULATIONS OF ICE ARE POSSIBLE TONIGHT INTO MONDAY
ACROSS PORTIONS OF THE AREA...MAINLY ACROSS SOUTHERN LOWER MICHIGAN.
SOME MINOR ICE ACCUMULATION IS ALSO POSSIBLE IN EXTREME NORTHERN
INDIANA AND EXTREME NORTHWEST OHIO...MAINLY ALONG AND NORTH OF U.S.
ROUTE 6.
IN ADDITION TO THE CONCERNS FOR FREEZING RAIN...SOME LOCATIONS MAY
RECEIVE ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL TONIGHT. THIS
WILL ADD TO ALREADY HIGH RIVER LEVELS ACROSS THE AREA...ESPECIALLY
IN THE UPPER WABASH AND MAUMEE RIVER BASINS. MONITOR LOCAL RIVER
FORECASTS...WATCHES...AND WARNINGS FOR THE LATEST UPDATES WITH THIS
ACTIVE WEATHER PATTERN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MUCH COLDER AIR WILL MOVE INTO THE REGION ON MONDAY. THIS IS
EXPECTED TO CAUSE LAKE EFFECT SNOW SOUTHEAST OF LAKE MICHIGAN IN
PORTIONS OF NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN FROM
MONDAY EVENING THROUGH TUESDAY EVENING. SIGNIFICANT LAKE EFFECT
SNOW ACCUMULATIONS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF FREEZING
RAIN...SLEET...SNOW AND ICE ACCUMULATIONS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-061-151100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
440 PM EST SUN JAN 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
INCREASING WINDS AND WAVES ARE EXPECTED TONIGHT...AND WILL RESULT IN
HAZARDOUS CONDITIONS FOR SMALL CRAFT AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED TO PERSIST THROUGH
TUESDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
HITCHCOCK
Ice Storm, Williams
- When
- January 14, 9:00 PM EST to January 15, 6:00 AM EST
- Where
- Williams forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
Trees and power lines were reported downed by around a quarter inch of ice accumluation in and around Bryan.
Ice Storm, Fulton
- When
- January 14, 9:00 PM EST to January 15, 6:00 AM EST
- Where
- Fulton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Trees and power lines were reported downed by around a quarter inch of ice accumluation in and around Wauseon.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in New York, January 14 to 15, 20073 deaths · 14 events
- Winter Storm in Iowa, January 14 to 15, 20072 deaths · 3 injured · 11 events
- Winter Weather in New York, January 14, 20071 death · 21 events
- Frost and Freeze in California, January 14 to 15, 2007$26 million · 3 events
- Ice Storm and Heavy Snow in Michigan, January 14 to 15, 2007$2.0 million · 14 events
- Winter Storm in New York, January 14 to 15, 2007$600,000 · 6 events
- Winter Storm in Michigan, January 14 to 15, 2007$325,000 · 15 events
- Lake-Effect Snow in Michigan, January 14 to 15, 20075 injured · 4 events
- Flash Flood in Arkansas, January 14, 2007$53,000 · 1 event
- Flooding in Indiana, January 14 to 19, 2007$30,000 · 5 events
- Winter Weather in Wisconsin, January 14 to 15, 200720 events
- Cold in Texas, January 14 to 15, 200719 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12276, 12277.